Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
24 (
6
); 409-410
doi:
10.4103/0971-4065.133040

Pseudohyperphosphatemia due to contamination with heparin: A case for caution

Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
Forensic Medicine Division, Department of Pathology, College of Medicine, King Fahd Hospital of the University, University of Dammam, Dammam, Saudi Arabia (KSA)
Department of Emergency Medicine, Hamad General Hospital, Doha, Qatar
Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, India
Address for correspondence: Dr. S. Senthilkumaran, Department of Emergency and Critical Care, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India. E-mail: maniansenthil@yahoo.co.in
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

With reference to an informative letter by Amalnath and Dubashi,[1] we would like to share our experience of preanalytical error resulting in pseudohyperphosphatemia due to contamination of blood sample with heparin obtained from on central venous catheter.

A 26-year-old software engineer was brought to the emergency department after an episode of syncopal attack. He recovered spontaneously, but was dyspneic and diaphoretic. There were no evidences of seizure activity or incontinence. He denied history of chest pain, palpitation, cough, bleeding manifestations, aura, herbal supplements, illicit drugs, or any regular medication. On examination, he was found to have tachycardia, tachypnea, hypotension, and hypoxia in room air.

His blood chemistry revealed normal serum electrolytes, glucose, blood urea, and creatinine. His coagulation profile and complete blood count were unremarkable. His computed tomography (CT) of the brain was negative for bleeding, aneurysm or an embolic event. Further evaluation revealed deep vein thrombosis involving the origin of the right common iliac vein down to the level of the distal right femoral vein and proximal long saphenous vein. CT pulmonary angiogram showed bilateral pulmonary emboli in the segmental branches and he was given standard anticoagulation treatment with unfractionated heparin.

We were puzzled with his very high and fluctuating levels of phosphorus levels, even though he did not receive any phosphate containing drugs nor alterations in his dietary pattern. There was no evidence of bleeding, hemolysis or rhabdomyolysis. His liver function, lipid profile, plasma lactate, and parathyroid hormone levels were normal. Analytical error was suspected, as the clinical and other laboratory values could not explain hyperphosphatemia. On further interrogation, we noticed his blood samples were drawn from the central line, the patency of which was maintained by heparinized saline. Repeat blood specimens drawn simultaneously from other peripheral vein revealed normal serum phosphorus level (4.6 mg/dl).

Unexplained hyperphosphatemia in chronic kidney disease patients are often blamed to nonadherence of dietary restrictions or phosphate binders. However, if it is noticed in a patient with a central line, the differential diagnosis of hyperphosphatemia shall include the use of heparin[2] or tissue plasminogen activator,[3] which may erroneously increase serum phosphate levels due to improper sampling. According to the manufacturer's package insert, heparinized saline is buffered with phosphate solution, which contains approximately 105 mg/dl of phosphate. Based on our case coupled with previous reports,[24] we attribute the source for elevated phosphate concentration to blood samples contaminated with heparinized solution. Ball et al.[4] have concluded that even minute amount of heparin contamination contributes to significant elevation of serum phosphate levels. Schiller et al.[5] suggested adherence to strict blood drawing procedures from indwelling catheters so as to avoid contaminated samples resulting in factitious laboratory values/reports.

The concept of pseudohyperphosphatemia secondary to heparin flush contributing to preanalytical error does not receive due attention. Therefore, it is worth considering spurious hyperphosphatemia in the differential diagnosis of unexplained elevated phosphorus level with normal serum calcium.

References

  1. , , . Pseudohyperphosphatemia in Waldenstrom's Macroglobulinemia. Indian J Nephrol. 2013;23:465-6.
    [Google Scholar]
  2. , , , , . Factitious hyperphosphatemia due to sample contamination with heparin in an arterial line. Am J Kidney Dis. 2008;51:B44 (abstract).
    [Google Scholar]
  3. , , , , . Spurious hyperphosphatemia in a patient with alteplase-locked central venous catheter. Pediatr Nephrol. 2006;21:301-2.
    [Google Scholar]
  4. , , , , , . Spurious hyperphosphatemia due to sample contamination with heparinized saline from an indwelling catheter. Clin Chem Lab Med. 2004;42:107-8.
    [Google Scholar]
  5. , , , , , . Spurious hyperphosphatemia in patients on hemodialysis with catheters. Am J Kidney Dis. 2008;52:617-20.
    [Google Scholar]

    Fulltext Views
    70

    PDF downloads
    75
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections